Q. What do you know about the sleeping pill Ambien? A friend of mine has been taking it occasionally for years. The other night, she took one, and when she awoke the next morning, she saw signs that she had done things during the night but had no recollection of doing them. She was so alarmed that she crushed her pills and threw them out.
We have heard from many others who report unusual behavior after taking Ambien. One woman wrote that her husband began sleepwalking after taking this sleep aid:
“He woke me saying there was something terribly wrong with the computer. I got up and found coffee spilled all over the desk, and the cords to the keyboard and mouse cut with scissors. He did not remember doing this.”
Many people use Ambien safely, but others don't tolerate it. Anyone who would like to know more about this sleeping pill and other sleep aids, including nondrug approaches, may want our new Guide to Getting a Good Night's Sleep.
Please send $3 with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. I-70, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
Raised spots on skin
Q. I have granuloma annulare and would love to find out if you have any information on ways to cure these raised spots on my skin. I have them on my hands, wrists, elbows and shoulder. I know that they sometimes disappear after a year or two; however, I have some spots that are persistent. Is there any remedy that you have come across? I'd love to beat these little guys!
Dermatologists don't know what causes granuloma annulare. Although unsightly, this skin condition is not at all dangerous. It often disappears by itself eventually.
One reader reported that after applying white vinegar to the skin, the bumps went away. A listener to our radio show had success using original Vagisil, an over-the-counter treatment for vaginal infections. It contains resorcinol, an old-fashioned antimicrobial ingredient that also has antifungal activity.
Q. I have been eating Argo cornstarch since I was 19. It started when I was in my first pregnancy, and I've been eating it ever since. I used to eat a box a day, and I think it is making me gain weight. I'm trying to cut back, but it's hard. I also have a very low blood count. I have tried everything possible to stop, but nothing is helping. I'm 33.
Your low blood count may provide the explanation. Ask your doctor about correcting the anemia. Low iron or zinc levels can sometimes trigger pica, a craving for nonfood substances. Cornstarch and laundry starch are common objects of cravings, but we also have heard from readers who crave ice chips or even foods such as popcorn, carrots or radishes. Usually these cravings disappear once the deficiency is eliminated.